Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 46, NWS Tampa Bay, FL

May 14, 2007Lee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 14, 2007, 5:32 PM EDT for Lee County, Florida. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2007, 5:32 PM EDT (21:32 UTC)
Expired
May 14, 2007, 6:00 PM EDT
In force
28 min
Issued by
NWS Tampa Bay, FL
Area
Counties, with a storm outline in the text

County Lee County, FL

The radar

The Tampa radar (KTBW), 132 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:47 PM EDTHAIL 0.883 Ene Cape Coral, FLPENNY TO NICKEL SIZE HAIL REPORTED ON VETERANS MEMORIAL PKWY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTBW 142132
SVRTBW
FLC071-142200-
/O.NEW.KTBW.SV.W.0046.070514T2132Z-070514T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
532 PM EDT MON MAY 14 2007

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEE COUNTY IN FLORIDA.

* UNTIL 600 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER FORT MYERS.  THE STORM WAS NEARLY
  STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT MYERS.
  PAGE PARK-PINE MANOR.

MOVE INSIDE A STURDY BUILDING. DAMAGING WIND...LARGE HAIL...
TORRENTIAL RAIN...AND DEADLY LIGHTNING ARE EXPECTED. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2670 8174 2670 8196 2652 8197 2653 8173

$$

69
1 follow-up statement
000 
WWUS52 KTBW 142203
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
603 PM EDT MON MAY 14 2007

FLC071-142213-
/O.EXP.KTBW.SV.W.0046.000000T0000Z-070514T2200Z/
LEE-
603 PM EDT MON MAY 14 2007

AT 603 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE
THUNDERSTORM HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

DOPPLER RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL 
POSSIBLE FROM THE THUNDERSTORM.

&&

LAT...LON 2670 8174 2670 8196 2652 8197 2653 8173

$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:43 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 14, 1:43 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
143 PM EDT MON MAY 14 2007

.SHORT TERM (TONIGHT - WEDNESDAY)...BACK-DOOR SAGGING FRONTAL BOUNDARY
ALONG WITH THE EAST COAST SEA BREEZE MARCHING WESTWARD WILL BE THE
FOCUS FOR CONVECTIVE DEVELOPMENT WITHIN THE MOIST AND VERY UNSTABLE
AIR MASS (PWS 1.6 AND LIS AROUND -8C) COVERING THE FORECAST AREA
EARLY THIS AFTERNOON. SIMILAR TO YESTERDAY AFTERNOON THERE WILL A
THREAT OF SOME SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL DUE
TO INCREASINGLY STEEP LAPSES RATES AND COLD 500MB TEMPS -12C...WHICH
WILL ENHANCE DOWNDRAFT POTENTIAL WITH THE STRONGEST PULSE TYPE STORMS.

THE SEVERE THREAT WILL DIMINISH AFTER SUNSET AS THE AIR MASS
RESTABILIZES...BUT THE PRESENCE OF THE FRONT SAGGING INTO THE SOUTH-
CENTRAL PENINSULA ALONG WITH LINGERING MOISTURE WILL AGAIN SUPPORT
A GOOD DEAL OF CLOUDS WITH A SLIGHT CHANCE OF SOME ADDITIONAL SHOWERS
OVERNIGHT...SO WILL DEPICT POPS 20% CENTRAL AND SOUTHERN ZONES WITH
A SILENT 10% POP FAR NORTH. DURING TUESDAY AND WEDNESDAY SURFACE HIGH
PRESSURE FROM THE WESTERN ATLANTIC RIDGING WEST ACROSS THE DEEP SOUTH
WILL PROVIDE A DEEP EASTERLY WIND FLOW ACROSS THE FORECAST AREA. THIS
EASTERLY FLOW COMBINED WITH THE STALLED FRONTAL BOUNDARY BOUNDARY IN
THE VICINITY OF LAKE OKEECHOBEE AND BROAD MID/UPPER TROUGHING WILL
SUPPORT A GOOD DEAL OF CLOUDS ALONG WITH FAIRLY HIGH CHANCES FOR
SHOWERS AND STORMS (POPS 50-60% RANGE) CONTINUING ACROSS CENTRAL/SOUTHERN
MOST ZONES...WITH SLIGHTLY LOWER POP VALUES 20-30% FAR NORTH. TEMPS
WILL CONTINUE NEAR SEASONAL LEVELS THROUGH THE PERIOD.

&&

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...FROM WEDNESDAY EVENING
MODELS SHOW GOOD AGREEMENT IN DEVELOPING A STRONG MID LEVEL TROUGH
OVER THE NORTHEAST STATES WITH A STRONG SURFACE REFLECTION ALONG THE
EASTERN SEABOARD. THIS SYSTEM SENDS A FRONTAL BOUNDARY SOUTHWARD AND
INTO THE SOUTHEAST U.S. BY THURSDAY MORNING. MEANWHILE...ABUNDANT
LOW LEVEL MOISTURE WILL REACH THE SOUTHERN HALF OF FLORIDA BY THURSDAY
MORNING ASSOCIATED WITH A BROAD AREA OF LOW PRESSURE DEVELOPING
OVER THE CENTRAL CARIBBEAN. AS THE FRONT PUSHES SOUTHWARD AND INTO
NORTHERN FLORIDA...POTENTIAL FOR SHOWERS AND THUNDERSTORM ACTIVITY
WILL INCREASE ESPECIALLY OVER THE SOUTHERN AREAS OF THE CWA. CURRENT
40 POPS LOOK GOOD FOR MOST AREAS BUT WILL INCREASE TO 50 POPS OVER
CHARLOTTE AND LEE COUNTIES WHERE LOW LEVEL MOISTURE MIGHT BE MORE
READILY AVAILABLE. LATEST DGEX SEEMS TO BE MORE AGGRESSIVE IN TERMS
OF THE IMPACT OF THE FRONT WITH A BROADER AREA OF CONVECTION OVER
SOUTHERN FLORIDA ON THURSDAY AFTERNOON. PROBLEM CONTINUES TO BE
THE TIMING OF THE FRONTAL PASSAGE AS GFS REMAINS LITTLE SLOWER
THAN DGEX AND KEEPS A WEAKER DECAYING FRONT LINGERING AROUND
SOUTHERN FLORIDA THROUGH FRIDAY MORNING.

GIVEN THE UNCERTAINTY IN THE MODEL SOLUTIONS...WILL ONLY INCORPORATE
MINOR CHANGES TO THE FORECAST PACKAGE BASICALLY TO REFLECT THE
SLIGHTLY HIGHER POPS OVER THE SOUTHERN HALF OF THE CWA AND WAIT FOR
FUTURE MODEL RUNS BEFORE FURTHER INCREASING POPS/WX.

BY FRIDAY AFTERNOON THE FRONT SHOULD EITHER BEGIN DISSIPATING OVER
SOUTHERN FLORIDA OR PUSH AWAY...AS DGEX SUPPORTS. EITHER WAY...A
COLDER AND DRIER AIRMASS WILL DESCEND UPON THE AREA IN THE WAKE OF
THE FRONT WITH NORTHEASTERLY FLOW ESTABLISHING BY SATURDAY MORNING.
SILENT 10/ISOLATED 20 POPS REMAIN IN PLACE FOR THE WEEKEND.

EXPECT TEMPERATURES TO REMAIN NEAR OR SLIGHTLY ABOVE NORMALS THROUGH
FRIDAY. THEN DROPPING TO A COUPLE OF DEGREES BELOW NORMALS IN THE
WAKE OF THE FRONT ESPECIALLY OVER THE NORTHERN COUNTIES WHERE
MORNING LOWS COULD DROP 4 TO 6 DEGREES BELOW CLIMO DURING THE
WEEKEND.

&&

.AVIATION...VRF CONDITIONS ARE EXPECTED TO PREVAIL FOR THE REST OF
THE AFTERNOON AND EVENING WITH SOME BRIEF PERIODS OF MVFR/IFR
POSSIBLE AT ALL TAF SITES UNDER BKN010-030 AND HEAVY RAIN AS SEA
BREEZE BOUNDARIES WILL COMBINE WITH AN UNSTABLE AIRMASS OVER THE
REGION TO GENERATE ISOLATED TO SCATTERED THUNDERSTORMS ALONG THE
WESTERN FLORIDA COAST. MOST OF THE SMOKE THAT HAS BEEN AFFECTING THE
AREA IS NOW CLEARING OUT AND/OR REMAINING OVER THE PANHANDLE AREA
AND GENERALLY VFR WITH P6SM ARE EXPECTED OVERNIGHT AND ON TUESDAY...
WITH MAYBE SOME PERIODS OF 4-5SM IN HAZE MIXED WITH SMOKE AFFECTING
THE TAF SITES AROUND 7-11Z.

&&

.MARINE...NORTHEAST TO EASTERLY WIND SURGE IN THE WAKE OF THE FRONT
ALONG WITH A 4-5MB GRADIENT DEVELOPING BETWEEN KMFL AND KJAX FROM
HIGH PRESSURE ALONG THE MID ATLANTIC WILL WARRANT EXTENDING THE SMALL
CRAFT EXERCISE CAUTION HEADLINES FOR ALL WATERS THROUGH EARLY
TUESDAY. THEREAFTER WINDS/SEAS SHOULD DECREASE AND SUBSIDE TUESDAY
NIGHT INTO WEDNESDAY AS HIGH PRESSURE SETTLES IN OVER THE REGION. ANOTHER
WEAKENING FRONT WILL MOVE THROUGH THE NORTHERN/CENTRAL DURING THURSDAY
AND FRIDAY...WITH A SLIGHT UPTICK IN WIND/SEAS EXPECTED. HIGH PRESSURE
WILL BUILD NORTH OF THE WATERS ON SATURDAY.

&&

.FIRE WEATHER...HUMIDITY VALUES ARE FORECAST TO REMAIN ABOVE CRITICAL
VALUES THE NEXT FEW DAYS WITH NO RED FLAG CONDITIONS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  68  87  68  85 /  30  40  20  50
FMY  67  85  68  86 /  30  60  20  60
GIF  67  86  68  85 /  30  40  20  50
SRQ  67  87  67  85 /  30  40  20  50
BKV  65  88  66  85 /  20  20  10  30
SPG  71  87  71  85 /  30  40  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...SMALL CRAFT EXERCISE CAUTION THROUGH LATE TONIGHT FOR PINELLAS.

GULF WATERS...SMALL CRAFT EXERCISE CAUTION THROUGH EARLY TUESDAY MORNING
              FOR BONITA BEACH TO SUWANNEE RIVER OUT 20 TO 60 NM
              INCLUDING TAMPA BAY.

&&

SHORT TERM/MARINE/FIRE WX...JCM
LONG TERM/AVIATION...AR
Hazardous weather outlook, May 14, 5:03 AM EDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
503 AM EDT MON MAY 14 2007

FLZ039-042-043-048-141630-
LEVY-CITRUS-SUMTER-HERNANDO-
503 AM EDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL PRODUCE LOCALLY HEAVY
RAIN...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING WHICH COULD
SPARK ADDITIONAL WILDFIRES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS EACH DAY WILL
PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS...AND CLOUD TO GROUND
LIGHTNING WHICH COULD SPARK ADDITIONAL WILDFIRES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLZ049>052-055>057-060>062-065-141630-
PASCO-PINELLAS-HILLSBOROUGH-POLK-MANATEE-HARDEE-HIGHLANDS-
SARASOTA-DE SOTO-CHARLOTTE-LEE-
503 AM EDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON WILL PRODUCE LOCALLY HEAVY
RAIN...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING WHICH COULD SPARK
ADDITIONAL WILDFIRES. THE STRONGEST STORMS COULD PRODUCE LARGE
HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS EACH DAY WILL
PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS...AND CLOUD TO GROUND
LIGHTNING WHICH COULD SPARK ADDITIONAL WILDFIRES. THE THREAT FOR
SEVERE THUNDERSTORMS SHOULD DECREASE...BUT CANT RULE OUT AN
ISOLATED SEVERE THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, May 14, 1:42 PM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
142 PM EDT MON MAY 14 2007

FLZ051-052-055>057-060>062-065-141945-
DE SOTO-HARDEE-HIGHLANDS-POLK-MANATEE-CHARLOTTE-LEE-SARASOTA-
HILLSBOROUGH-
142 PM EDT MON MAY 14 2007

...STRONG THUNDERSTORMS WILL AFFECT MOST OF CENTRAL AND SOUTHERN
FLORIDA WITH THE STRONGER CELLS NOW MOVING OVER POLK AND HIGHLANDS
COUNTIES...

STRONG THUNDERSTORMS MOVING WEST AT 15 MPH...WILL AFFECT THE
MENTIONED AREAS...UNTIL 345 PM EDT. GUSTY WINDS UP TO 40 MPH ARE
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. PEA
SIZE HAIL IS POSSIBLE WITH THE STRONGEST CELLS.

TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

AR
Special weather statement, May 14, 4:51 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
451 PM EDT MON MAY 14 2007

FLZ065-142130-
LEE-
451 PM EDT MON MAY 14 2007

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEE COUNTY...

A THUNDERSTORM...MOVING WEST AT 5 MPH...WILL AFFECT BONITA SPRINGS
AND ESTERO...UNTIL 530 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR
ALONG WITH PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF
WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

PRC

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:53 PM EDTSevere Thunderstorm WarningTBWLee37 min
May 14, 5:50 PM EDTSpecial Marine WarningTBW55 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.